Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Riverton, WY

April 21, 2011Lincoln County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Apr 21, 2011, 2:42 PM MDT for Lincoln County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2011, 2:42 PM MDT (20:42 UTC)
Expired
Apr 21, 2011, 3:15 PM MDT
In force
33 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Lincoln County, WY

The radar

The Salt Lake City radar (KMTX), 142 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS55 KRIW 212042 RRA
SVRRIW
WYC023-212115-
/O.NEW.KRIW.SV.W.0002.110421T2042Z-110421T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMITTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
242 PM MDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING...

* UNTIL 315 PM MDT

* AT 230 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES SOUTH OF SAGE JUNCTION...OR 22 MILES WEST OF KEMMERER...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  U.S. HWY 30 MILE MARKER 40 AROUND 245 PM MDT.
  FOSSIL BUTTE NATIONAL MONUMENT AROUND 255 PM MDT.
  U.S. HWY 30 MILE MARKER 50 AROUND 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN OR 
SNOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST  
FLOOR OF YOUR HOME OR BUSINESS. 

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4189 11106 4214 11089 4159 11031 4161 11101
      4167 11106
TIME...MOT...LOC 2032Z 239DEG 33KT 4174 11096
WIND...HAIL 70MPH <.75IN

$$

BRANHAM
1 follow-up statement
585 
WWUS55 KRIW 212055
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT THU APR 21 2011

WYC023-212115-
/O.CON.KRIW.SV.W.0002.000000T0000Z-110421T2115Z/
LINCOLN WY-
255 PM MDT THU APR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
LINCOLN COUNTY UNTIL 315 PM MDT...

AT 254 PM MDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS 
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS HAVE 
BEEN AND WILL LIKELY CONTINUE TO PRODUCE BRIEF HEAVY RAINFALL...PEA 
SIZE HAIL AND EVEN SOME SNOWFALL. THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM U.S. HWY 30/89 MILE MARKER 20 TO 5 MILES 
SOUTHWEST OF ELKOL...MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FOSSIL BUTTE NATIONAL MONUMENT AROUND 300 PM MDT.
  U.S. HWY 189 MILE MARKER 30 AND ELKOL AROUND 305 PM MDT.
  U.S. HWY 30 MILE MARKER 50 AND KEMMERER AROUND 310 PM MDT.
  U.S. HWY 30 MILE MARKER 60 AND DIAMONDVILLE AROUND 315 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4161 11101 4167 11106 4189 11106 4214 11089
      4159 11031
TIME...MOT...LOC 2054Z 231DEG 29KT 4200 11096 4167 11068
WIND...HAIL 70MPH <.75IN

$$

LIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:56 PM MDT, 46 minutes earlier.

Area forecast discussion, Apr 21, 1:56 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
156 PM MDT THU APR 21 2011

SHORT TERM...TONIGHT THROUGH SUNDAY
IMPRESSIVE NEGATIVELY TILTED TROUGH APPROACHING THE SOUTHWEST
WITH ISOLATED THUNDERSTORMS ACROSS AREAS WEST OF THE DIVIDE. SOME
OF THESE STORMS WILL MOVE EAST OF THE DIVIDE AS THE TROUGH ENERGY
MOVES A LITTLE FURTHER NORTHEAST. LAPS ANALYSIS SHOWING CAPES AS
HIGH AS 600-800 J/KG IN THE SW AND 200-400 J/KG EAST OF THE
DIVIDE. ENOUGH BUOYANCY AND SPEEDS ALOFT TO PRODUCE A FEW STRONGER
STORMS WITH HAIL AND STRONG WIND GUSTS. SLC WARNED ON THE LINE
MOVING THROUGH NORTHERN UTAH EARLY THIS AFTERNOON. STRONG WINDS
WILL ACCOMPANY THIS SYSTEM THROUGH FRIDAY BUT HIGH WINDS NOT
EXPECTED. HEAVY SNOW SHOWERS AND EMBEDDED CONVECTION WILL PRODUCE
HIGH SNOWFALL RATES IN THE WESTERN MOUNTAINS INTO EARLY THIS
EVENING WITH SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR QUITE
POSSIBLE. QUICK SHOT OF SNOW IN THE BIG HORNS AS THIS SYSTEM MOVES
THROUGH OVERNIGHT AND THEN SOME WRAPAROUND LATER FRIDAY BUT
ADVISORY POTENTIAL LOOKS LOWER THAN YESTERDAY. WILL KEEP SOME LOW
END ADVISORY AMOUNTS IN THERE BETWEEN TONIGHT AND FRIDAY BUT DON'T
SEE THE NEED FOR AN ADVISORY ATTM. IT'S STILL POSSIBLE THE MID
LEVEL CIRCULATION WILL MOVE NEAR THE AREA BUT THE SPEED MAY BE TOO
FAST TO PRODUCE A LONG DURATION MODERATE TO HEAVY SNOW EVENT.
STRONG WINDS BEHIND THIS FRONT TONIGHT INTO FRIDAY MAKING FOR A
CHILLY FRIDAY. NEXT UPPER CIRCULATION WILL MOVE INTO THE NORTHWEST
FRIDAY AFTERNOON FOR ANOTHER ROUND OF CONVECTIVE SNOW SHOWERS BUT
NOT LIKE TODAY. SNOWFALL AMOUNTS WILL BE LIGHTER LATER TONIGHT AND
FRIDAY BUT NEVERTHELESS...I BELIEVE SOME LIGHT SNOW WILL PREVAIL
WITH A BRIEF BREAK LATE TONIGHT AND FRIDAY MORNING. COOL...WEAK
WESTERLY FLOW OVER THE WEEKEND WITH EMBEDDED WEAK DISTURBANCES BUT
LITTLE CHANCE OF PRECIPITATION. ONE WEAK MID LEVEL CIRCULATION
TRIES TO SNEAK UP INTO SWEETWATER COUNTY LATE SATURDAY INTO
SATURDAY INTO SATURDAY EVENING WITH ANOTHER WEAK SYSTEM SUNDAY.
MUCH WEAKER WINDS OVER THE WEEKEND.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
CHANCES OF VALLEY RAIN AND MOUNTAIN SNOW INCREASE ACROSS THE SOUTH
AND WEST SUNDAY. A COLD FRONT WILL PUSH ACROSS THE AREA SUNDAY
NIGHT FOLLOWED BY COOLER AND UNSETTLED WEATHER THROUGH TUESDAY.
WARMER...DRIER AND BREEZY TO WINDY CONDITIONS EXPECTED ACROSS MOST
OF THE AREA WEDNESDAY. ANOTHER PACIFIC COLD FRONT EXPECTED ACROSS
THE AREA THURSDAY WITH PRECIPITATION INCREASING ACROSS THE WEST
AHEAD OF THE FRONT...WINDY AND COOLER CONDITIONS ACROSS CENTRAL
WYOMING BEHIND THE FRONT THURSDAY.

MEDIUM RANGE GLOBAL MODELS IN GOOD AGREEMENT EARLY IN THE PERIOD
WITH STRONG JET PUSHING ACROSS CENTRAL PACIFIC EARLY THIS MORNING
COMING ONSHORE SATURDAY NIGHT AND DIGGING TROUGH INTO THE GREAT
BASIN BENEATH UPPER RIDGE OVER WESTERN CANADA. ECMWF KEEPS
MOISTURE ASSOCIATED WITH THIS TROUGH SOUTH OF OUR AREA SUNDAY
WHILE GFS/GEM ARE MUCH WETTER ACROSS THE SOUTHWEST HALF OF
WYOMING. FORECAST REFLECTS GFS/GEM HIGHER POP SCENARIO HERE. AS
HAS BEEN THE CASE THROUGH MUCH OF APRIL...THE SOUTHERN PORTION OF
THE THIS TROUGH WILL RACE OUT INTO THE CENTRAL PLAINS MONDAY
MORNING AND LEAVE AN ELONGATED TROUGH STRETCHING BACK NW WITH A
COUPLE OF WEAK UPPER LOWS ORPHANED OFF UNDER WESTERN CANADIAN
RIDGE. THESE REMNANTS EVENTUALLY SLIDE DOWN FRONT SIDE OF
SHARPENING EASTERN PACIFIC RIDGE MONDAY NIGHT AND TUESDAY. UPPER
RIDGE THEN TRANSLATES ACROSS INTERMOUNTAIN REGION/ROCKIES TUESDAY
NIGHT AND WEDNESDAY WITH NEXT PACIFIC TROUGH PUSHING ONTO WEST
COAST BY 00Z THURSDAY AND ACROSS ROCKIES THURSDAY MORNING. GFS
ATTEMPTS TO PROGRESS SUB-TROPICAL HIGH EASTWARD OVER MEXICO AND
THUS KEEPS UPPER LOW FURTHER NORTH ALONG U.S./CANADIAN BORDER WITH
TIGHT GRADIENT IN BETWEEN. THIS SCENARIO WOULD RESULT IN A MUCH
WINDIER SCENARIO ACROSS WYOMING THURSDAY. ECMWF OFFERS MORE OF THE
SAME...DIGGING TROUGH INTO CENTRAL ROCKIES BETWEEN THE TWO
OFFSHORE SUB-TROPICAL HIGHS. ECMWF PERSISTENCE SOLUTION PREFERRED.

AVIATION...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN APPROACHING AREA OF LOW
PRESSURE WILL CONTINUE TO IMPACT THE FORECAST AREA THIS EVENING.
SNOW SHOWERS WILL ESPECIALLY BE PREVALENT OVER THE WESTERN MOUNTAINS
AND VALLEYS...WITH PERIODS OF MVFR TO IFR CONDITIONS ANTICIPATED
OVER KJAC. THUNDERSTORM ACTIVITY WILL CEASE WITH THE LOSS OF
SUNLIGHT THIS EVENING...LEAVING WIDESPREAD SNOW SHOWERS OVERNIGHT.
MOST AIRPORTS WILL SEE THE OPPORTUNITY FOR SHOWER ACTIVITY THROUGH
FRIDAY AFTERNOON...RESULTING IN BRIEF PERIODS OF MVFR CONDITIONS.
WIND WILL INCREASE ACROSS MUCH OF THE AREA AFTER 12Z FRIDAY WITH
WIND OF 15G25KT COMMON. WITH CONTINUED PERIODS OF SHOWER
ACTIVITY...EXPECT MOUNTAINS TO REMAIN OBSCURED.

FIRE WEATHER...
ACTIVE STORM SYSTEM WILL MOVE ACROSS THE AREA THROUGH TONIGHT WITH
ANOTHER WEAKER SYSTEM PASSING ACROSS THE NORTH ON FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE DISTRICT INTO THE
EVENING. HEAVY SNOW SHOWERS WILL OCCUR OUT WEST WITH SOME LOCALLY
STRONG THUNDERSTORMS POSSIBLE. STRONG WEST WINDS WILL BLOW ACROSS
A LARGE PART OF THE DISTRICT THROUGH TONIGHT AND EVEN IN MANY
AREAS ON FRIDAY. WINDS WILL DECREASE OVER THE WEEKEND WITH A MUCH
DRIER PATTERN FOR MOST OF THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 AM MDT FRIDAY WYZ001-002-012.

&&

SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Apr 21, 1:58 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
158 PM MDT THU APR 21 2011

WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
158 PM MDT THU APR 21 2011

...WINTER WEATHER ADVISORIES FROM NOON TODAY UNTIL 3 AM FRIDAY FOR
THE NORTHWEST MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL INCREASE ACROSS THE NORTHWEST MOUNTAINS TODAY AND
BECOME HEAVY AT TIMES THROUGH EARLY FRIDAY MORNING.  STORM
TOTAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED. PLEASE SEE
WINTER WEATHER ADVISORY PRODUCTS FOR MORE INFORMATION.  A COLD
FRONT WILL PUSH ACROSS THE AREA TODAY WITH ISOLATED THUNDERSTORMS
ACCOMPANYING THE FRONT.  THE MAIN HAZARDS WITH THESE STORMS WILL BE
SMALL HAIL...WIND GUSTS OF 40 TO 50 MPH AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL INCREASE IN THE BIG HORN MOUNTAINS TONIGHT AND CONTINUE
THROUGH FRIDAY ALONG WITH GUSTY NORTH WIND.  SNOWFALL TOTALS OF
3 TO 7 INCHES ARE EXPECTED OVER AND NORTH OF POWDER RIVER PASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR HAIL WITH
THUNDERSTORMS TODAY ALONG WITH SNOWFALL AMOUNTS.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 21, 1:36 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
136 PM MDT THU APR 21 2011

WYZ001-012-212015-
TETON AND GROS VENTRE MOUNTAINS WY-YELLOWSTONE NATIONAL PARK WY-
136 PM MDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES IN NORTHWEST WYOMING UNTIL 215 PM MDT...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MYSTIC FALLS...OR 17 MILES
SOUTH OF WEST YELLOWSTONE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
SMALL HAIL.

THIS STORM WILL BE NEAR...
MYSTIC FALLS...OLD FAITHFUL AND KEPLER CASCADES AROUND 145 PM MDT.
FAIRY FALLS...LOWER BASIN LAKE AND GOOSE LAKE AROUND 150 PM MDT.
FOUNTAIN PAINT POT...GRAND LOOP RD MADISON TO GRANT AND FIREHOLE
CANYON AROUND 155 PM MDT.
MADISON AROUND 200 PM MDT.
GIBBONS FALLS AROUND 205 PM MDT.
GIBBON HILL...GRAND LOOP RD NORRIS TO MADISON AND NORRIS JCT AROUND
210 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4484 11106 4500 11077 4499 11057 4499 11056
      4443 11018 4401 11105
TIME...MOT...LOC 1936Z 227DEG 33KT 4444 11099

BRANHAM
Special weather statement, Apr 21, 2:36 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
236 PM MDT THU APR 21 2011

WYZ017-018-212115-
LANDER FOOTHILLS-WIND RIVER BASIN-
236 PM MDT THU APR 21 2011

STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE
EXPECTED TO MOVE ACROSS ETHETE AND THE WIND RIVER INDIAN
RESERVATION THROUGH 315 PM. THIS WINDS WILL ALSO MAKE THERE WAY INTO
RIVERTON AT SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. RESIDENTS
OF CENTRAL FREMONT COUNTY SHOULD BE ALERT FOR THESE STRONG
SOUTHWEST WINDS AND AREAS OF RAIN SHOWERS THROUGH AT LEAST 315 PM.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:38 AM MDTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton23 hr
Apr 21, 1:36 PM MDTSpecial Weather StatementRIWTeton39 min
Apr 21, 2:33 PM MDTSevere Thunderstorm WarningRIWLincoln42 min
Apr 21, 3:02 PM MDTSpecial Weather StatementRIW43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.